|Switching Meds or Holiday? PLEASE HELP!
Sep 2, 2007
Please help me. I asked this question a few months ago and got no response. I am 43 and have been on meds for about 13 yrs. I started with Crix, epivir and zerit. I started to hear the lipo nightmares about crix. so changed it to sustiva. Then came the nightmares about zerit, so my doctor changed it to combivir and sustiva. Granted I like the 3 pill a day thing, but now I am hearing the same thing about AZT that I heard about zerit. In the 13 yrs. I have had an undetectable viral load, 1.5 to 2.0 ratio and 700 to 1200 t-cell count. The problem is I suffer from moderate lypo-everything. I went to an HIV specialist here in NYC and he suggested I go on Truvada, norvir and reyataz, saying that it would help with the lipo, but that it could cause jaundice. When I talked to my regular doc he suggested a drug holiday. I would love to do this, but am afraid of what could happen in the future. Seems like there is still much mystery with all of these meds.
Here are my questions. 1. How come we didn't know about the AZT and the lipoatrophy side effect back in the 90's when it widely used by itself? 2. Is a drug holiday a safe and viable option? 3. What are your thoughts about me switching to this new treatment, provided by the specialist? 4. Why can't they figure out the lipodystophy problem? 5. Why won't insurance companies pay for lipo-related issues?
I can deal with the fact that I might have to take meds the rest of my life, but because of the lipodystrophy, my self-esteem and self-confidence is at 0 and I used to have a boyfriend at any given time. Now I won't even go out.
Please send me some advice to these questions. I really need it.
Response from Dr. Pierone
Hello and sorry to hear about your problems with medication-related side effects. I will answer your questions in order.
The lipoatrophy from AZT is a long-term side effect and often takes years to develop so it was not recognized early on.
A drug holiday is a viable option, but there are safety issues. SMART, the largest strategic treatment interruption study, showed a higher rate of complications in patients who stopped medication compared with patients who continued. However, the rate was low (3% versus 1.5%) and most of the problems occurred in patients with under 250 T cells. Stopping medications has its risks, but many patients in situations like yours have been able to stay off medications for months to years. Lipodystrophy tends to improve off medications.
The new regimen suggested by the specialist has less risk of lipoatrophy and there are studies which show slow improvement of lipoatrophy after switch from AZT to Viread (contained in Truvada). So if you decide to switch rather than stop, this cocktail is a good choice.
Progress is being made in figuring out the lipodystrophy problem and new medication design and development takes this problem into account. For example, the Merck integrase inhibitor (Isentress) seems to have little effect on body morphology so things are looking up.
Insurance companies won't pay for lipoatrophy issues because they are often run by ruthless, greedy individuals who are intensely more interested in accumulating personal fortune than providing appropriate medical care for their customers. Someone (you, me, and everyone with an interest) needs to advocate for this issue and get the insurance companies to act ethically.
Finally, there are very effective treatments for facial lipoatrophy. Radiesse and Sculptra are facial fillers and can restore a normal or near-normal facial appearance. Both companies have HIV patient assistance programs which can help with access to these agents.
Let us know what you decide to do and best of luck!
CD4=234, no HIV
Lexiva Boosted with 100 mg. of Norvir
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.